It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-11-2012, 01:38 AM   #1
Newbie
(female)
 
Join Date: Jan 2012
Location: Alabama
Posts: 1
Viper45 HB User
The effect to a person when medication is stopped cold turkey.

My pain management doctor can no longer write the class two narcotics , I was seen at the end of the week and he had another doctor there who could write the class two narcotic and I believe a bad error has been made and im afraid for my safety, I was taking Morphine 200 mg a day and oxycotin 80 mg twice a day and roxi 15 mg 4 times a day. The doctor he had there writing the scripts cut my morphine off completly and cut the roxi off completly and what he did write was oxycotin 80 mg twice a day and percocet 10 mg three times a day. I Had enough medicine to make it through the weekend and part way into monday I now am trying to make it with what he wrote me and i am having heart palpations, diarreaha, severe pain and literally feel like i am gonna fall over dead ..should this of happened? What do I need to do?

 
Sponsors Lightbulb
   
Old 01-11-2012, 06:19 AM   #2
Senior Member
(male)
 
Join Date: Nov 2006
Location: Wake Forest NC
Posts: 260
lifeaftr40 HB Userlifeaftr40 HB User
Re: The effect to a person when medication is stopped cold turkey.

He drastically cut your intake and you are suffering from withdrawals. To taper, generally a 20% cut is down with little adverse effects

 
Sponsors Lightbulb
   
Old 01-11-2012, 08:19 AM   #3
Veteran
(male)
 
Join Date: Jun 2011
Location: USA
Posts: 428
Whoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB User
Re: The effect to a person when medication is stopped cold turkey.

I totally concur! I was forced to stop practically cold turkey about 10 years ago from 400mg of oxycontin. It took me two weeks of knots in my stomach, constant diarrhea, no taste for food, lost a bunch of weight, in pain and absolutely miserable!

That reduction of the morphine is criminal in my opinion! That's one huge drop in narcotics but I don't know what you can do. I do remember I was prescribed a medicine to help the symptoms of withdrawal. I think it was something like clonidine. Someone else on here may be more familiar with the drug. Good Luck over the next few weeks though.

 
Old 01-12-2012, 08:13 AM   #4
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,479
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: The effect to a person when medication is stopped cold turkey.

Hi Viper, yep, thats withdrawal, the worst of it sabout 10 days. clonodine is the BP med they use to treat withdrawals along with using it as an adjunct med to treat pain. I have dialauid and clonodine in my pump. They generally use the patch version of Clodne called catapress for withdrawal.

Given the fact your doc lost his ability to prescribe. Your actually prety fortunate that anyone stepped in and prescribed a thing. The likelyhood of finding smeone else within a few days of you running out is about 0 to none if you had to find someone on your own with one weeks warning. There are very few cases where a doc needs to combine different opiates in the quantities your doc prescribed which likely led to his censure.

The whole idea of long acting meds to treat pain, is that they last longer than 4 hours which allows you to live a life in increments longer than 4 hours. Given what he prescribed and the way he prescribed, What's the longest you ever went between a dose of meds, It must always be time for something which is a terrible way to manage pain. Their really isn't much that you can do in the next week or two to fix things. You can ask for something for withdrawal which will help a little, But most likely you just need to ride it out, adjust to the new meds and dose and re asess where you are as far as needs once you have adjusted.

Part of withdrawal is also a huge increase in pain or increase in pain sensetivity. So part of the increased pain is from lack of meds, the other part is fom the withdrawal, which makes it very difficult to determine what your actual needs are and where the new doc is going to land.

At best you can start looking for another doc, however most docs know who is in trouble, who gets sanctioned or censured and why. Unfortunately comeing from a doc that has lost his ability to prescribe because he didnt follow standards of practice, can make it tough for all his patients to find help elsewhere, He's tainted and it taints all his patients unfortunately.

The odd news is that although you feel like death when detoxing from, it's extremely unlikely that anything is going to happen unless you have a history of heart problems and in that case, I would certainly talk to someone about the clonodine patches just to keep your BP in check, but other than that, people detox cold turkey all the times from much stronger street drugs with nothing more than a concrete bunk in jail. Strangelly, the biggest legal drug in the country, alcohol, is the most dangerous of all drugs to quit cold turkey, Delirium tremmors and seizure is such a high ris with alcohl withdrawal, it needs to be done inpatient, where opiate withdrawal can be done out patient with little permament risk.

I do know people that take much higher doses of morphine, oxy or patches, but to combine them and through BT meds in 4 times a day is where your doc is just out of line, the more people he is doing it for, the more scrutiny his practice would come onder. In 18 years of dealing with CP, I've met maybe 3 people that use more than one long acting med and thats when the doses are just so high that something else needs to be used, however if your doc did this as standard practice, he was likely flooding the streets with hundreds of pills for every patient every month. That's just not normal prescribing practices, Your doc would have gotten less attn if you had been on 600 mgs of morphine a day with a BT med used 2 or 3 times a day, but that combo is likely something you wont get from other docs.

I would do you best to try to work with the new doc, he knows your not going to feel good, but how people respond during this kind of time will likely determine the actions he takes in the future with each patient. Patients that call every day to complain about pain or the new meds, will likely just be dismissed entirely, where if you show your tryng to work with him and perhaps try some adjunct , non opiate methods to manage your pain, you may find it was the best thing that could have happened. Or you may have to move on to someone else and just except that what your doc was doing was not normal and yoy may have to settle for the relief you get from one LA med and a moderte number of doses of BT meds. Just as a general rule, most PM docs think if your taking BT meds more than twice a day, the LA med should be adjusted to be more effective. If your stil dosing or taking something for pain every 4 to 6 hours, how are you benefiting from the long acting med, The whole purpose of LA meeds is to break that 4 hour cycle of ups and downs and pattern of reaching for the bottle of meds everytime there is a change in your pain level.

I certainly empethize, it does suck, but I think the criminal part was the cocktail your doc had you on before, not someone else stepping in and saying this isn't safe, it's not the way the meds were intended to be used and it's likely why your doc doesn't have the ability to continue prescribing. It often takes several deaths or OD's or somene cought selling meds from a bottle with his name on it to shut a doc down this way. He certainly was generous with the combination of drugs he had you on and if that's how he treated everyone he has probably been under investigation for a while. I would feel fortunate that it wasn't you that highlighted this docs prescribing practices by landing in the ER or something worse.

I do hope your feeling better soon, and soon is like 7 to 10 days. Having gone years with nothig at all for pain between one failed back surgery after another, 7 to 10 days doesn't soud impossible. You wil survive and then you can basically start fresh with someone a little more knowledgable regarding the proper dispensing of these meds.
Good luck, Dave

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
When Getting Off Of Pain Meds.. Jtruzman Pain Management 7 01-22-2012 10:27 AM
Methadone losing its effect in one day paulnyc Pain Management 3 01-15-2011 08:20 AM
Methadone side-effect? Loss of mental acuity. Keereepip Pain Management 10 09-18-2010 10:10 AM
Insurance stopped covering Soma, help... tattoogirl Pain Management 10 03-14-2010 07:59 PM
When/how did you decide to go on the patch? Toonces1 Pain Management 5 11-26-2008 11:03 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:38 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!